My poor mom! She has a cold. She has Lymphoma. And if that isn’t enough, her doctors “floxed” her.
A week ago, she was running a low-grade fever, so I placed a weekend call to her oncologist. Unbeknownst to me at the time, he immediately prescribed her Avelox, without ever seeing her, without determining whether she had a bacterial infection. This is on top of 2 months of prescribed Prednisone, a corticosteroid drug that she was prescribed to help control the side effects from her cancer treatment.
Avelox is a fluoroquionolone. I read the “black box” that accompanied her medication. In the very first sentence it warns that the risk for tendon rupture and central nervous system (CNS) problems is further increased in individuals over 60 years of age (mom is 89), or in BOLD PRINT and CAPITALIZED, those “taking corticosteroid drugs”. The label continues with the statement that Avelox should not be taken unless there is significant evidence of bacterial infection. I quickly called the doctor back (in case he really didn’t remember that my mom was taking Prednisone) and told him that I was concerned. I also explained how I personally was “floxed” (more on that below). He assured me that given her Lymphoma, this drug was necessary (something he determined without even seeing her), and that she would be fine. He dismissed my personal experience being “floxed” as rare.
Well, my sample just doubled from 1 to 2, and I can now say that 100 percent of my sample exhibits adverse reactions to these fluoroquinolone drugs!
In just two days on Avelox, my mom went from being a vibrant, self-aware and easy-going 89-yr-old (despite Lymphoma) to a confused, scared and anxious patient. She became very dizzy, and I could see her confusion and anxiety were getting worse. She continued to have cold symptoms, but it was the CNS symptoms that were alarming. She was falling and very disoriented. I panicked and called the doctor, thinking that maybe her Lymphoma was advancing, taking over. After a 10 minute discussion, it hit me. Mom was “floxed”. Her doctor could only manage “sometimes the elderly have trouble with this class of drugs”.
How could I let this happen!? Why didn’t I insist that she be prescribed another antibiotic? Why didn’t I let my instincts prevail? Why did I let the doctor convince me not to listen to the Black Box warning? Why did I allow him to ignore the warning? Why would I need to fight for a doctor to heed such a warning? Why didn’t I listen to my own hard earned wisdom?
Eleven years ago, I was “floxed”. For those that have not had the pleasure of this experience, “floxed” is an adjective used to describe an adverse drug reaction to the group of antibiotics known as fluoroquinolones. My particular brand of fluoroquionolone was Levaquin, which was prescribed to me after developing a post-operative infection from my prophylatic oopherectomy. Days after my surgery, I was not feeling well and noticed that my incision was looking red and angry. I visited my doctor, who assured me the incision looked normal and attempted to reassure me with “don’t doctors always know best?” (the question now makes me shudder). I was SO “fine” that I ended up with an abscess on my colon that could not be drained, was put on intravenous antibiotics, and spent 3 days in the hospital recovering.
Levaquin made me feel very weird - NOT just your average antibiotic reaction. I felt really confused, so much so that I could barely speak coherently. I later learned that this adverse drug reaction stemming from fluoroquinolones is known as “brain fog”. I was dizzy, nauseous, confused, anxious, agitated and felt like I was having an out-of-body experience. On my first day home from the hospital, I went to get up from bed and felt sharp pains in my Achilles tendons. They were swollen to twice their size, and I could barely walk. I called my infectious disease doctor and his response was “were you running?”. Running!? Oh yeah, I threw on my sneakers and ran home from the hospital post-surgery.
Since I was finding my doctors to be useless at best, dangerous at worst, I began doing my own online research and discovered a long list of known side effects associated with fluoroquinolones - among them, tendon rupture and brain fog. I was horrified and scared. There it was, freely available information and yet my doctors wouldn’t even consider the possibility I was having a negative reaction to the Levaquin. When I showed my doctor several articles printed from the Internet, he pretended to dismiss the information but then did discontinue the prescription.
I ended up with a torn Achilles tendon in one ankle and a partial tear in the other. The dizziness and brain fog lasted almost a year. I visited a specialist in fluoroquinolone adverse reactions and followed his protocol to detoxify my system of the drug. I spent 3 months in a cast, wheelchair, and on crutches. I joined a Fluoroquinolone forum and shared my story with fellow/sister “floxed” members. Some had experienced mild and short-term effects, while others felt the effects of the drug for many years. Most of the side effects were CNS-related and tendon toxicity. I reported my adverse drug reactions to the FDA drug watch and also called the drug company. There have been books written about this class of drugs, one of which included my particular case.
In 2008, the FDA finally increased the warnings on the labels of fluoroquinolones. It now carries what is known as a “boxed” warning, which is the strongest warning applied to medication. It took class action lawsuits and actions by consumer groups to get the FDA to step up to the plate with the “black box” warning. Fluoroquinolones now have a mandatory medication guide, which my mom’s doctor has obviously never read.
Today my mom’s cold symptoms seem to have diminished, but her CNS problems continue. I am so frustrated with myself for not having persevered until that doctor truly considered my concerns about the Avelox and fully justified his reasons for prescribing it, despite the clearly important and relevant Black Box warnings.
Flox me once, shame on you - flox me twice, shame on me!
Have you or someone you know ever been floxed?
Susan Beausang, 4Women.com